Alert archive / Illinois / Beach Hazards Statements in 2018

Beach Hazards Statement 24, NWS Chicago, IL

September 30, 2018Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Sep 30, 2018, 4:40 AM CDT for Lake County, Illinois. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2018, 4:40 AM CDT (09:40 UTC)
Expired
Sep 30, 2018, 11:00 AM CDT
In force
6 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
612 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WHUS43 KLOT 300940
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
440 AM CDT Sun Sep 30 2018

ILZ006-014-301600-
/O.NEW.KLOT.BH.S.0024.180930T0940Z-180930T1600Z/
Lake IL-Cook-
440 AM CDT Sun Sep 30 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect until 11 AM CDT this
morning. 

* LOCATION...Lake and Cook Counties of northeast Illinois

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KMD
1 follow-up statement
817 
WHUS43 KLOT 301553
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1053 AM CDT Sun Sep 30 2018

ILZ006-014-301700-
/O.EXP.KLOT.BH.S.0024.000000T0000Z-180930T1600Z/
Lake IL-Cook-
1053 AM CDT Sun Sep 30 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 AM CDT THIS
MORNING...

The Beach Hazard Statement will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 3:40 AM CDT, 1 hour earlier.

Area forecast discussion, Sep 30, 3:40 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
340 AM CDT Sun Sep 30 2018

.SHORT TERM...
340 AM CDT

Through tonight...

The elevated warm frontal boundary is starting to shift northward
both into Wisconsin and across Lake Michigan, and thus expect the
bands of rain showers to diminish in coverage as we head into
Sunday morning. But with the frontal boundary expected to linger
in the area today, additional weaker warm advection pulses will
keep a lower threat for showers this morning and another increase
again in the afternoon.

The surface front will attempt to lift northward a tad this
morning, but it will bisect the area keeping areas north cool in
the 50s and cloudy, while areas south get a bit more sunshine and
warm into the 70s.

The front will shift back southward this evening. Meanwhile, low
level winds will back and reinvigorate warm air advection tonight,
and expect another uptick in showers. Areas along and north of
I-88 appear favored for this activity. Models depict some weak
elevated instability which may allow for a t-storm or two during
the evening and overnight hours.

KMD

&&

.LONG TERM...
303 AM CDT

Monday through Saturday...

Overview...The extended still looks active with numerous periods of
showers and storms. Temperatures are tricky through the extended due
to frontal boundaries. Severe storms are still possible Monday
mainly northeast of I-55. Periods of well above normal temperatures
are also possible especially Wednesday.

A warm front will continue shifting north Monday morning, pushing
lingering showers north with it.  Showers are expected along and
north of I-88, but there should be a couple of dry hours north of I-
88 Monday afternoon. Showers and storms will form along a cold front
over Wisconsin and Iowa, and reach north-central IL late Monday
afternoon/evening. CAPE values will depend on how much surface
heating we see Monday, and the forecast looks rather cloudy right
now. Shear looks very favorable for severe storms. Due to time of
day, I agree with the SPC outlook of a marginal risk for severe
storms northeast of I-55. CAPE should diminish as the evening
progresses, so severe storms are less likely late Monday evening and
overnight as storms trek over and southwest of I-55.

Highs Monday depend on cloud cover and how quickly the front moves
through. In general it looks like  areas north of I-88 will warm
into the 70s, while areas south of I-88 will get into the 80s.  Even
warmer temperatures are possible if clouds are thinner than forecast.

Lingering showers and storms shift east out of the area Tuesday
morning. Looking at another day where temperatures may vary widely
from 60s along the IL/WI state line to 80s across central IL.

A warm front is forecast to lift across the region Tuesday night,
and showers/storms may accompany the front. The GFS is much more
excited about precip than other models, so I capped precip chances
at slight chance.

Low confidence in precip chances continues Wednesday as many models
again indicate a dry day within the warm sector. The GFS, however,
suggests showers and storms are possible, so I only have a slight
chance of showers/storms in the forecast. High temps will depend on
cloud cover and precip. I have higher confidence in mid to upper 80s
south of I-80 than low to mid 80s north of I-80. Temps north of I-80
may be warmer than forecast if precip does not develop. We could be
looking at upper 80s across the region along with southwest winds
gusting to 30 MPH.

Precip associated with another cold front moves through Wednesday
night. Thursday could be drier than forecast as we will be between
fronts. The in between period may also lead to highs ranging from
around 70 near the IL/WI border to upper 70s south of I-80.

Yet another warm front are forecast to surge north over the forecast
area Thursday night into Friday.  Showers and storms are possible
with the front. High temperatures will be impacted by precipitation
coverage and how quickly the front moves through the region. The
low's cold front brings more showers and storms Friday night into
Saturday.

JEE

&&

.AVIATION...
For the 06Z TAFs...

Periods of showers with lowering ceilings look to be the trend
this forecast period. Latest radar imagery showing an another
uptick in showers moving through northern IL at this time, with
this showery development likely continuing for much of the night.
Mainly light showers with vis likely staying at or above 6sm
expected, and with thunder not likely. Showers depart Sunday
morning, but will likely return later in the day and again
overnight, though primary scattered in nature. Current forecast
is for showers late in the period, but will need to monitor for
the potential for some embedded thunder especially by Sunday
night. The focus for precip tonight will be along and north of the
I-88 corridor. VFR ceilings will remain for much of the overnight
hours, but should see a steady lowering trend into early Sunday
morning with low end MVFR likely. Low ceilings look to remain the
trend through the end of the forecast period.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 29, 3:04 PM CDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
304 PM CDT Sat Sep 29 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
302015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
304 PM CDT Sat Sep 29 2018 /404 PM EDT Sat Sep 29 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  High Swim Risk
Monday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  High Swim Risk
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.
  High Swim Risk

DISCUSSION:

  Severe storms are possible Monday late afternoon or evening.
  Some stronger storms may produce locally heavy rainfall and
  flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-302015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
304 PM CDT Sat Sep 29 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
Monday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:01 AM CDTSmall Craft AdvisoryLOT33 hr

Nearby

Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.